Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 204, NWS Dodge City, KS

July 21, 2014Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2014, 4:17 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2014, 4:17 PM MDT (22:17 UTC)
Expired
Jul 21, 2014, 5:00 PM MDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:35 PM MDTTSTM WND DMG16 Nnw Manter, KSA CENTER PIVOT IRRIGATION WAS FLIPPED.
Jul 21, 4:45 PM MDTTSTM WND GST 658 N Big Bow, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS53 KDDC 212217
SVRDDC
KSC075-187-212300-
/O.NEW.KDDC.SV.W.0204.140721T2217Z-140721T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT MON JUL 21 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 600 PM CDT/500 PM MDT/

* AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTH OF
  MANTER...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY AND BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3795 10156 3753 10154 3759 10203 3787 10204
TIME...MOT...LOC 2216Z 266DEG 13KT 3775 10195

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
728 
WWUS53 KDDC 212244
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON JUL 21 2014

KSC075-187-212300-
/O.CON.KDDC.SV.W.0204.000000T0000Z-140721T2300Z/
STANTON KS-HAMILTON KS-
544 PM CDT MON JUL 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HAMILTON AND NORTHERN STANTON COUNTIES UNTIL 600 PM CDT/500 PM
MDT/...

AT 441 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
SYRACUSE...AND MOVING EAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3795 10156 3753 10154 3759 10203 3787 10204
TIME...MOT...LOC 2244Z 254DEG 17KT 3779 10183

HAIL...1.00IN
WIND...70MPH

$$

RUSSELL
809 
WWUS53 KDDC 212259
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT MON JUL 21 2014

KSC075-187-212308-
/O.EXP.KDDC.SV.W.0204.000000T0000Z-140721T2300Z/
STANTON KS-HAMILTON KS-
559 PM CDT MON JUL 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAMILTON AND NORTHERN
STANTON COUNTIES WILL EXPIRE AT 600 PM CDT/500 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS TO AROUND 50 MPH AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3795 10156 3753 10154 3759 10203 3787 10204
TIME...MOT...LOC 2258Z 254DEG 17KT 3781 10175

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:53 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 12:53 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
153 PM CDT Mon Jul 21 2014

...Updated for long term discussion...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 116 PM CDT MON JUL 21 2014

High pressure aloft will remain centered over southern Colorado and
northern New Mexico through the next 48 hours. This will ensure
very hot surface temperatures will continue, with most of
southwest Kansas rising into the triple digits today and Tuesday.
At the same time, a lee side surface trough will be advancing
into far western Kansas late this afternoon and evening. This
trough will be the focus axis for some convection, and that trough
could push some of those thunderstorms a bit farther east late
this evening. There could be a slight chance for thunderstorms
after midnight in our north and northeast zones, with the surface
trough moving through central Kansas.  In any case, I will not put
very much QPF amounts with these storms.  After the hot afternoon,
the overnight temperatures will be elevated, and generally in the
the lower to mid 70s tonight.  Winds will be southwest early in
the 15-20 MPH range, and then become more southerly as that surface
trough advances farther east and reduce to the 10 to 12 MPH range.

On Tuesday, the upper high pressure system will still be in
control.  However, at the surface, a weak cold front will drop south
from the northern plains and essentially drop into that surface
trough.  This could trigger a few thunderstorms along and near the
front/trough, across our north and western zones late in the afternoon.
Maximum temperatures will likely occur prior to the front moving
south, and thus even the Hays area will likely see 101F readings.
Dew points will again be in the mid 50s in our west to the mid to
upper 60s in our east, which only gives a max heat index of 103F,
just shy of Heat Advisory criteria.  This will need to be watched,
and updated if needed.  Winds on Tuesday should be south at 10 to
12 mph, but shifting to the east in our far eastern counties, on
the other side of the trough.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 150 PM CDT MON JUL 21 2014

A shortwave trough riding over the top of the upper level ridge will
progress from the northern plains today into the Great Lakes by
Tuesday and then into the Middle Atlantic region by Wednesday.
This will help push a cold front into central Kansas by Tuesday
evening and northern Oklahoma by Wednesday morning. There is only
a slight chance of thunderstorms Tuesday evening along a weak
surface trough in far western Kansas and then along the cold front
Tuesday night. Aside from some wind and small hail from these high
based storms in the evening, high-end severe weather is not
expected.

It will be humid Wednesday behind the cold front, especially near
the Oklahoma state line, but with no upper level support or surface
convergence, thunderstorms are not expected. Temperatures should be
several degrees cooler, with highs from 93F near interstate 70 to
around 97F near the Oklahoma state line. By Thursday, a strong upper
level system will move into the northwestern United States, with
ridging extending from the Desert Southwest into western Kansas.
With renewed lee troughing, high temperatures ought to warm back
to the mid and high 90s, with possibly some readings near or over
100F. Little in the way of thunderstorm activity is expected. The
next cold front is expected to pass through western Kansas by
Saturday or Sunday as the upper level system over the northwestern
United States passes over the upper level ridge into the Great
Lakes, with the associated cold front moving through western
Kansas. There is some disagreement from model to model and model
run to model run with the strength of this cold front. Keep in
mind that if the front is stronger, then high temperatures could
drop lower than currently forecasted. Regardless of the solution,
high temperatures ought to drop at least several degrees by Sunday.
There will be small chances for thunderstorms as the front passes.
A more significant cooldown is possible by mid next week as an
even stronger upper level system moves over the ridge and
amplifies over the upper Midwest and Great Lakes regions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1150 AM CDT MON JUL 21 2014

The flight conditions will remain VFR throughout this 24 hour TAF
forecast. Winds will be southwest at 13g20kts this afternoon. I
only see a few cirrus clouds now, but expected a few mid clouds
around few-sct090 after the trough moves east, then more cirrus
clouds which may constitute a cig this evening and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73 100  72  95 /  20  10  20  10
GCK  72 100  72  96 /  20  10  20  10
EHA  71  98  69  97 /  20  10  20  10
LBL  72 100  71  97 /  20  10  10  10
HYS  73 102  73  93 /  20  10  20  10
P28  74 101  75  97 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...Finch
AVIATION...Burke
Hazardous weather outlook, Jul 21, 2:09 AM MDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
309 AM CDT MON JUL 21 2014

KSZ030-031-043>046-061>066-074>081-084>090-220815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
309 AM CDT MON JUL 21 2014 /209 AM MDT MON JUL 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF UP TO 105 DEGREES WILL BE POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON.

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE FIRST ACROSS FAR
WESTERN KANSAS LATE THIS AFTERNOON...SPREADING EAST THIS EVENING
INTO THE EARLY OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES OF UP TO 105 DEGREES WILL BE POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS TUESDAY AFTERNOONS.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE THIS WEEKEND. IT IS TOO
EARLY TO TELL IF ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION WILL NOT BE NEEDED TODAY OR TONIGHT

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 21, 3:31 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT MON JUL 21 2014

KSZ061-062-212230-
HAMILTON-KEARNY-
331 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF KENDALL...MOVING NORTHEAST
AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3826 10153 3799 10130 3788 10171 3808 10179
TIME...MOT...LOC 2130Z 247DEG 24KT 3802 10158

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:31 PM MDTSpecial Weather StatementDDCKearny59 min
Jul 21, 4:54 PM MDTSevere Thunderstorm WarningDDCScott66 min
Jul 21, 5:11 PM MDTSpecial Weather StatementDDCGrant, Kearny94 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.